If you feel like God is far away,

ask yourself “who moved?”

Get Admitted

Friday, May 27, 2016

Is W-18 Too Powerful for Naloxone?

Over the last few years there have been a number of deadly cases of heroin laced with fentanyl overdoses. Fentanyl is a powerful opioid analgesic, typically used in a hospital setting for either surgery or the most severe pain. The drug is roughly 80 to 100 times more powerful than morphine and around 40 to 50 times more potent than pharmaceutical grade heroin, according to the Centers for Disease Control and Prevention (CDC). With potency like this, it is easy to see that mixing fentanyl and heroin together is a sure recipe for disaster.

Fentanyl is now being produced in clandestine labs in China, shipped to Mexico and mixed with inferior grades of heroin to increase potency. Heroin users in the United States are often times unaware of the deadly admixture when they use, so they do not adjust their dosage accordingly—overdose often ensues. You might find yourself wondering if there could be a more deadly amalgamation. The answer to that question, unfortunately, is yes.

A drug that could be as many as 10,000 times more potent than morphine is possibly being mixed with heroin in the Philadelphia area, The Philadelphia Inquirer reports. The drug, known as W-18, may be too powerful for the opioid overdose drug naloxone to reverse. The Drug Enforcement Administration (DEA) has released a bulletin warning of the dangers associated with mixing W-18 with other drugs, such as heroin. The agency pointed out that a microscopic dose of W-18 could be fatal.

Recently, anesthesiologist Anita Gupta, who works as a pharmacist and pain specialist at Drexel University College of Medicine, began seeing cases of overdose where patients didn’t have the typical response when naloxone was administered. Gupta’s suspicion for the atypical response was the presence of W-18.

“The symptoms were worse than we were used to seeing,” said Gupta. “We were getting patients with symptoms of near-death, and often required multiple doses of the antidote naloxone.”

No comments:

Post a Comment

CignaAetnaBlueCross BlueShieldUnited HealthcareMore Options/Verify Benefits

Connect With Our Campus Pastor

Our Christian counselors and campus Pastor walk with clients in their journey of recovery and reconnection to God.


Request a Call From Us